Keeping Children Safe (Other)

 

Caregivers of small children who are either hospitalized or visiting someone in the hospital should be aware of an unsuspecting source of choking. The small object is called a disinfection cap and is commonly used in the healthcare setting as a barrier on an intravenous port. The small cap has a foam sponge inside saturated with alcohol to help prevent infection. However, these brightly colored caps may be attractive to young children and could be a potential choking hazard.

Have you ever thought about where medicines are kept in your home through the eyes of your child? Medicines left on counters, nightstands, in purses and bags, or on the ground are easily within reach of a young child. What's more, many medicines are brightly colored and look like candy, making them appetizing to children.

A toddler was admitted to the hospital after taking an overdose of Quillivant XR (methylphenidate). This medicine is used to treat attention deficit hyperactivity disorder (ADHD). It had been prescribed for the toddler's older brother.

If you keep an EpiPen Jr (epinephrine) auto-injector on hand in case a child has a severe allergic reaction, you need to know about the risk of cutting a child while the needle is under the skin if he or she moves during the injection. An EpiPen Jr auto-injector is a disposable automatic injection device filled with 1 dose of epinephrine. When the orange tip is pressed against a child's outer thigh until it "clicks" and then held there for 10 seconds, the dose is automatically delivered. Prompt treatment of severe allergic reactions in the home and community can be lifesaving and has resulted in better survival rates and less long-term effects. Most often, auto-injectors are used successfully without complications. But two children recently sustained cuts on their legs when using the EpiPen Jr.

People may not realize that an infected mother can pass on the hepatitis B virus to her newborn infant at birth. Hepatitis B is a serious, contagious disease caused by a virus that attacks the liver. According to the Centers for Disease Control and Prevention (CDC), the hepatitis B virus can cause lifelong infection, leading to cirrhosis (scarring) of the liver, liver cancer, liver failure, and death.

Many parents like to rub numbing medications on their baby’s gums to treat the discomfort of teething. Products for this purpose, called topical anesthetics, are available for purchase over the counter (OTC). Examples include Anbesol and Orajel. There are also prescription products (e.g., viscous lidocaine) that doctors sometimes recommend. However, because of safety concerns, we do not recommend that babies receive medicines containing topical anesthetics.

In March 2013, we described a case in which a number of 9- and 10-year old children were taken to hospitals after they had ingested what they thought were breath mints but were actually nicotine replacement lozenges. The “mints” had been brought to school by a classmate. Unfortunately, we have learned of a similar incident, this time involving melatonin strips.

Here is a mother’s blog, originally submitted to JNJParents, that caregivers of small children might find of interest. The author discusses a number of “safety gaps” when keeping medicines away from curious children.

Emily Jerry was just two years old when she died from a medication error made by a hospital pharmacy technician in Cleveland. She had undergone surgeries and four rounds of chemotherapy to treat what doctors said was a highly curable malignant tumor at the base of her spine.

On October 14, 2011, The New York Times published a story about a 13- month-old boy who died after swallowing pills from a prescription medicine bottle. His parents had given him the bottle to play with as a rattle, believing he could not open the child-resistant cap.

Page 1 of 2

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work